Ohio, 2003Hail and Damaging Winds in Ohio, August 26, 2003
August 26, 2003 · NWS CLE · 26 events in 20 counties and zones
24 thunderstorm wind, 2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $601,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Aug 26, 1:05 AM EST, 1 hour 25 minutes earlier.
Area forecast discussion, Aug 26, 1:05 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
205 AM EDT TUE AUG 26 2003
MDLS CONT TO BE FAIRLY COMPATABLE WITH HANDLING OF UPR LVL FEATURES
THRU FCST PD. UPR LOW OVR HUDSONS BAY ROTATES A STG S/W SE THRU SE
CAN THAT THEN LIFTS NE THRU NEW BRUNSWICK AND NEW FOUNDLAND BY
60HRS. WRMFNTL TYPE SITUATION GOING ON NOW WITH SOME CONVECTION OVER
SRN MI INTO LERI. WL PRETTY MUCH BE IN WRM SECTOR TDA. MDLS SEEM TO
WANT TO BRING CDFNT INTO CWA LATER TNGT...A LTL FASTER THAN PRVS
RUNS. MN RH VALUES APPEAR TO BE PRETTY MARGINAL FOR TDA AND TNGT.
OTHER THAN ACTVTY CURRENTLY JUST N OF AREA. WUD THINK THAT CHC POPS
WL HANDLE POTENTIAL FOR TSTMS TDA AND TNGT. DRY SHOT COMING IN FM NW
LATE TNGT AND WED. MAY LINGER SOME SHWRS PA ZNS AND SE PTNS OF CWA
WED MRNG. MAY HV TO START THINGS OFF WITH A LTL HIER POPS IN GRIDS
PRIOR TO 10Z FOR ERN COUNTIES THEN DROP TO CHC FOR TDA. GUID TMPS
LOOK RSNBL BUT WL MANIPULATE A LTL. HIGHS TDA JUST A TAD TOO WRM SO
MAY CUT A DEGREE OR TWO OFF. OTRW OK.
.CLE...
OH...NONE.
PA...NONE.
VRCEK
Hazardous weather outlook, Aug 25, 12:07 PM EST, 14 hours 23 minutes before
OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-251900-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
107 PM EDT MON AUG 25 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF NORTHERN OHIO
AND A PORTION OF NORTHWESTERN PENNSYLVANIA.
.DAY ONE...TODAY
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON
AND EVENING ACROSS NORTHWEST OHIO. SOME OF THE STORMS MAY BE SEVERE
AND CONTAIN DAMAGING WINDS...LARGE HAIL AND PERHAPS A TORNADO. THE
MAIN THREAT AREA WILL EXTEND WEST OF A LINE FROM THE LAKE ERIE
ISLANDS TO FINDLAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY OR TONIGHT.
REL
Thunderstorm Wind, Portage
- When
- August 26, 2:30 AM EST
- Where
- Portage County, Ravenna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.517, -82.017
Thunderstorm winds downed trees north and west of Ravenna.
Thunderstorm Wind, Ashtabula
- When
- August 26, 2:35 AM EST
- Where
- Ashtabula County, Ashtabula
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.417, -82.467
Thunderstorm winds downed a large tree southeast of Ashtabula and several large limbs near Richmond Center.
Thunderstorm Wind, Trumbull
- When
- August 26, 2:45 AM EST to 2:55 AM EST
- Where
- Trumbull County, Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.400, -82.817
Thunderstorm winds downed trees near Vienna and Burghill.
Thunderstorm Wind, Trumbull
- When
- August 26, 2:45 AM EST
- Where
- Trumbull County, Southington
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.500, -83.733
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Mahoning
- When
- August 26, 11:09 AM EST
- Where
- Mahoning County, Boardman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.717, -81.583
Thunderstorm winds downed over 20 trees in Boardman.
Thunderstorm Wind, Lucas
- When
- August 26, 5:00 PM EST
- Where
- Lucas County, Waterville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.583, -83.133
Thunderstorm winds downed several large tree limbs in Waterville.
Thunderstorm Wind, Hancock
- When
- August 26, 5:05 PM EST
- Where
- Hancock County, Findlay Arpt
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- AIRPLANE PILOT
- Coordinates
- 41.350, -83.117
A 59 mph thunderstorm wind gust was measured at the Findlay Airport.
Thunderstorm Wind, Wood
- When
- August 26, 5:10 PM EST
- Where
- Wood County, Rudolph
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.833, -83.283
Thunderstorm winds downed one large tree and one power pole.
Thunderstorm Wind, Seneca
- When
- August 26, 5:19 PM EST
- Where
- Seneca County, Fostoria
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.417, -82.467
Thunderstorm winds downed two large trees.
Thunderstorm Wind, Sandusky
- When
- August 26, 5:40 PM EST
- Where
- Sandusky County, Fremont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.883, -80.800
Thunderstorm winds downed a few large tree limbs.
Thunderstorm Wind, Wyandot
- When
- August 26, 5:40 PM EST
- Where
- Wyandot County, Upper Sandusky
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.167, -81.233
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Hancock
- When
- August 26, 5:57 PM EST
- Where
- Hancock County, Findlay
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.167, -83.400
Thunderstorm winds downed many large tree limbs in Findlay.
Thunderstorm Wind, Crawford
- When
- August 26, 6:00 PM EST to 6:15 PM EST
- Where
- Crawford County, Bucyrus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.017, -83.683
Thunderstorm winds downed large tree limbs near Bucyrus and in Galion.
Thunderstorm Wind, Marion
- When
- August 26, 6:10 PM EST
- Where
- Marion County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.567, -83.167
Thunderstorm winds downed trees across the county.
Hail, Marion
- When
- August 26, 6:20 PM EST
- Where
- Marion County, Marion
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.767, -82.517
Penny size hail was observed.
Thunderstorm Wind, Richland
- When
- August 26, 6:25 PM EST
- Where
- Richland County, Mansfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.550, -82.833
Thunderstorm winds downed a few trees.
Thunderstorm Wind, Marion
- When
- August 26, 6:40 PM EST
- Where
- Marion County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.317, -80.967
Thunderstorm winds downed many trees across the county. The worst damage occurred in the western half of the county. Two cars were damaged by fallen trees in Marion.
Thunderstorm Wind, Morrow
- When
- August 26, 6:45 PM EST to 6:50 PM EST
- Where
- Morrow County, Mt Gilead
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -80.683
Thunderstorm winds downed many trees near Mount Gilead. Several tents were blown down at the county fairgrounds. A concession trailer at the fair was crushed by a tree.
Thunderstorm Wind, Morrow
- When
- August 26, 6:46 PM EST
- Where
- Morrow County, Marengo
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.500, -81.983
A 66 mph thunderstorm wind gust was measured near Marengo. At least two large trees were downed.
Thunderstorm Wind, Ashland
- When
- August 26, 7:00 PM EST
- Where
- Ashland County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.300, -83.833
Thunderstorm winds downed several trees across the county.
Thunderstorm Wind, Wayne
- When
- August 26, 7:00 PM EST to 7:15 PM EST
- Where
- Wayne County, Congress
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.800, -82.983
Thunderstorm winds downed large tree limbs in Congress and Wooster.
Thunderstorm Wind, Knox
- When
- August 26, 7:05 PM EST to 7:30 PM EST
- Where
- Knox County, Countywide
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $300,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 40.800, -82.283
Thunderstorm downburst winds estimated to be around 70 mph caused widespread damage. A 60 mph gust was measured by spotters in Mount Vernon at 8:10 p.m. Well over 100 trees were downed in the county with 30 in Mount Vernon alone. Homes were damaged in both Mount Vernon and Centerburg. Widespread power outages occurred and many roads and highways were blocked by fallen trees.
Thunderstorm Wind, Holmes
- When
- August 26, 7:15 PM EST
- Where
- Holmes County, Killbuck
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.567, -83.167
Thunderstorm winds downed trees in Killbuck and Stillwell.
Thunderstorm Wind, Knox
- When
- August 26, 7:16 PM EST
- Where
- Knox County, Countywide
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.233, -80.667
Thunderstorm winds downed a few trees across the county.
Thunderstorm Wind, Stark
- When
- August 26, 7:30 PM EST
- Where
- Stark County, Brewster
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 40.917, -82.050
Thunderstorm winds downed a few large tree limbs.
Hail, Lorain
- When
- August 26, 10:40 PM EST
- Where
- Lorain County, Avon Lake
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 41.033, -83.650
Penny size hail was observed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in California, August 26, 20033 deaths · $50,000 · 1 event
- Hail and Damaging Winds in Texas, August 26, 20031 death · 4 injured · $632,000 · 61 kt wind · 13 events
- Hail and Damaging Winds in Maryland, August 26, 2003$771,000 · 1 in hail · 22 events
- Flash Flood in California, August 26, 2003$500,000 · 1 event
- Damaging Winds and Lightning Strike in Michigan, August 26, 2003$231,000 · 60 kt wind · 9 events
- Damaging Winds in Ohio, August 26, 2003$83,000 · 60 kt wind · 10 events
- Tornado and Hail in Indiana, August 26, 2003$10,000 · F1 · 29 events
- Flash Flood in Pennsylvania, August 26, 2003$110,000 · 1 event
- Hail and Damaging Winds in Virginia, August 26, 2003$65,000 · 56 kt wind · 10 events
- Flash Flood in California, August 26, 2003$100,000 · 1 event
- Damaging Wind in Missouri, August 26, 2003$75,000 · 61 kt wind · 1 event
- Tornado and Hail in Virginia, August 26, 2003$34,000 · F0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5332615, 5332614, 5332616, 5333826, 5333827, 5332548, 5332534, 5332535, 5332536, 5333828, 5333829, 5332541, 5332539, 5332537, 5332543, 5332538, 5332532, 5332533, 5332547, 5332540, 5332544, 5332545, 5332542, 5333830, 5332613, 5332546.